advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Shanghai, China:

My son became ill with a stomach virus two weeks ago. Unfortunately, this coincided with his first severe hypoglycaemic episode, when he woke up having convulsions with a blood sugar level of 1.6 mmol/L [29 mg/dl]. Since this time, he has refused food on many days, on others, eating only toast and fruit. He seems extremely resistant to eating, claiming that it makes him feel sick. We have tried to reduce his insulin dose to remove the pressure to eat, which helps a little, but, of course, when he does eat, we then get high readings. Anti-nausea medication has helped a little but, as his loving parents, we have a strong feeling that something psychological is going on. Is it possible he could be developing some early form of anorexia?

We are very concerned, and although we have a diabetes care team in Singapore, we only see them every six months so they are not available for help with this. Please help if you can; we are extremely concerned.

Answer:

I wish I could be more helpful in regard to your child. You didn't provide me a lot of information such as how long he has had diabetes and what his current insulin regimen and meal plan consist of. Did the stomach virus consist of vomiting, diarrhea, both? Was there any fever? Did he have ketones?

There is no doubt that a severe hypoglycemic reaction, especially one associated with a convulsion, is terribly frightening. His glucose value at the time was 1.6 mmol/l (29 mg/dl). This does not mean that he will always have a convulsion with hypoglycemia but I know it will put you on the alert. Did you resolve this with the intramuscular (or subcutaneous) injection of glucagon?

You did indicate elsewhere in your letter that your child is between the ages of two and five years and that you live in the megatropolis of Shanghai, China. Are you ex-patriots from somewhere else? How long have you lived there? If you are not native Chinese, then certainly there must be the consideration that your child did, indeed, acquire or become infected with some type of gastrointestinal germ/virus/parasite. And, if that is the case, then any "psychologic" aversion your little child might have acquired is probably related to the anticipation that food will lead to more vomiting and/or diarrhea.

If your son receives a basal-bolus insulin plan with a long-acting insulin such as glargine (Lantus) or detemir (Levemir) and then boluses of rapid-acting insulins for meals and corrections (lispro/Humalog; aspart/NovoLog; glulisine/Apidra) then you are on a terrifically flexible insulin plan to get you through this.

While I have certainly had patients (males and females) with type 1 diabetes develop eating disorders, all have been teens or near-teens. It would be highly unusual for a pre-schooler to develop a true eating disorder such as anorexia.

I suggest that if you cannot contact your child's regular diabetes team member in Singapore (they won't answer your calls or e-mails?), then you must have the child evaluated by a physician locally to be certain that there is not an indolent intestinal infection.

[N.B. My daughter lives in China and has needed to see physicians on several occasions. She is not confident in non-Western medical practitioners in China. Based on what she has relayed to me, and from the experience I have had with other patients of mine who traveled to China for school, I don't doubt her concerns. Perhaps you, too, can see a Western practitioner in Shanghai for the illness, if not actually for his diabetes mellitus.]

DS

DTQ-20100520231304
Original posting 20 Jul 2010
Posted to Behavior and Mental Health

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday July 20, 2010 17:14:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.